Tardive Dyskinesia: A Brief Review
Abstract :Historically, tardive dyskinesias (TDs) have been described as spontaneous, disordered movements of the tongue, lips, face, trunk, and extremities that occur in patients treated with specific neuroleptic drugs, including long-term dopaminergic antagonist medications, classically the typical antipsychotics. Patients with schizophrenia appear especially vulnerable to developing TDs after exposure to neuroleptics and various metabolic toxins. Tardive dyskinesias are most commonly seen in patients with schizophrenia, schizoaffective disorder, or bipolar disorder who have been treated with antipsychotic medication for extended periods of time, but TDs are occasionally seen in other psychiatric patients. It was commonly thought that tardive symptoms arise when major brain damage has occurred. It is now believed, however, that tardive dyskinesia is caused by a simple biochemical imbalance, which can be traced to a single amino acid. The study of tardive dyskinesia reveals much about the biochemical effect of amino acids on the brain, but perhaps more importantly, how people deal with the disorder, so that we can develop more effective treatments for this group of patients.